Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 152, NWS Dodge City, KS

May 29, 20184 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 2018, 5:44 PM CDT for 4 counties in Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2018, 5:44 PM CDT (22:44 UTC)
Expired
May 29, 2018, 6:16 PM CDT
In force
32 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Kiowa County, KS

The radar

The Vance AFB radar (KVNX), 93 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 6:00 PM CDTHAIL 1.757 S Buttermilk, KSGOLF BALL HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:19 PM CDTTornado WatchSPC8 hr
May 29, 2:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-422 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

014 
WUUS53 KDDC 292244
SVRDDC
KSC007-025-033-097-292330-
/O.NEW.KDDC.SV.W.0152.180529T2244Z-180529T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
544 PM CDT TUE MAY 29 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  South central Kiowa County in south central Kansas...
  Southwestern Barber County in south central Kansas...
  Comanche County in south central Kansas...
  Southeastern Clark County in southwestern Kansas...

* Until 630 PM CDT

* At 544 PM CDT, a severe thunderstorm was located 3 miles southeast
  of Buttermilk, moving northeast at 35 mph.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Coldwater, Protection, Wilmore, Aetna, Lake Coldwater and
  Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.

LAT...LON 3700 9881 3700 9961 3741 9936 3731 9866
TIME...MOT...LOC 2244Z 236DEG 28KT 3707 9930 

HAIL...2.00IN
WIND...60MPH
 
$$

Reynolds
2 follow-up statements
718 
WWUS53 KDDC 292306
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
606 PM CDT TUE MAY 29 2018

KSC025-097-292315-
/O.CAN.KDDC.SV.W.0152.000000T0000Z-180529T2330Z/
Kiowa KS-Clark KS-
606 PM CDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KIOWA AND
SOUTHEASTERN CLARK COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has Moved out 
of the area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.

LAT...LON 3700 9889 3700 9953 3729 9936 3727 9883
TIME...MOT...LOC 2305Z 236DEG 28KT 3716 9913 

$$

KSC007-033-292330-
/O.CON.KDDC.SV.W.0152.000000T0000Z-180529T2330Z/
Barber KS-Comanche KS-
606 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN BARBER AND COMANCHE COUNTIES...

At 605 PM CDT, a severe thunderstorm was located 10 miles northwest
of Aetna, moving northeast at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Coldwater, Aetna, Lake Coldwater and Buttermilk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.

LAT...LON 3700 9889 3700 9953 3729 9936 3727 9883
TIME...MOT...LOC 2305Z 236DEG 28KT 3716 9913 

HAIL...1.50IN
WIND...60MPH
 
$$

Reynolds
401 
WWUS53 KDDC 292316
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
616 PM CDT TUE MAY 29 2018

KSC007-033-292326-
/O.CAN.KDDC.SV.W.0152.000000T0000Z-180529T2330Z/
Barber KS-Comanche KS-
616 PM CDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BARBER AND
COMANCHE COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. Locally heavy rain, and 
small hail may still be a threat. 

A tornado watch remains in effect until 1000 PM CDT for south central
Kansas.

LAT...LON 3700 9889 3700 9953 3729 9936 3727 9883
TIME...MOT...LOC 2315Z 236DEG 28KT 3721 9904 

$$

Reynolds

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:19 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, May 29, 1:19 PM CDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
119 PM CDT Tue May 29 2018

...updated discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 111 PM CDT Tue May 29 2018

12Z meso models are not doing well with the convection earlier
this morning. The only model that seems to be trending towards a
more correct solution is recent versions of the HRRR. As such,
confidence in this forecast is medium at best. Vis satellite shows
a boundary across SE portions of the forecast area. This boundary
may have retreated back north all the way to KDDC as we have SE
winds now. Therefore, feel the best chance of severe is Dodge City
and points E and SE. Upscale growth should occur fairly rapidly
with this boundary. Main threats will be marginal severe wind and
hail. Any tornado potential would be located across the far SE,
if that. Again, confidence is lower this forecast... we will have
to see how this evolves. Heavy rain of 1-3" could be possible as
well, particularly towards Barber county.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 111 PM CDT Tue May 29 2018

There is a slight chance of storms mainly across the southern
zones tomorrow. Depending how short term convection evolves will
also determine what happens tomorrow. Confidence is low.

Beyond Wednesday, a dry and warm weather pattern is indicated by
the EC.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1200 PM CDT Tue May 29 2018

Some MVFR cigs association with some light showers this
afternoon. Additional showers and thunderstorms could be possible
this evening for KDDC/KHYS. There is some uncertainty in this as
the atmosphere is pretty worked over from the earlier
precipitation. Will watch and amend as necessary. Residual
moisture lingering may result in MVFR flight conditions tomorrow
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  84  61  89  63 /  50  50   0  20
GCK  80  59  88  61 /  20  10   0  20
EHA  85  60  88  60 /  10  10  10  40
LBL  87  61  89  63 /  10  10   0  30
HYS  78  59  88  63 /  90  70   0  10
P28  94  64  90  67 /  70  80   0  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, May 29, 3:31 AM CDT, 14 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
331 AM CDT Tue May 29 2018

KSZ030-031-043>046-061>066-074>081-084>090-301030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
331 AM CDT Tue May 29 2018 /231 AM MDT Tue May 29 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Severe thunderstorms will be possible this afternoon through early
tonight. Tennis ball size hail or larger along with wind gusts of
60 to 70 mph and periods of very heavy rainfall will be possible
from these storms late today and early this evening. An isolated
tornado or two will also be possible.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Elevated risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Strong to severe thunderstorms may be possible near the Oklahoma
border Wednesday evening. Main hazards Wednesday night will be
heavy rainfall, hail up to golf balls, and wind gusts up to 60
mph.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Thursday
  No hazards.

* Friday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 1 pm along and east of
highway 283.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 29, 5:17 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
517 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             4 S BUTTERMILK          37.04N 99.33W
05/29/2018  E2.00 INCH       COMANCHE           KS   STORM CHASER

            2 INCH HAIL.

0510 PM     HAIL             4 S BUTTERMILK          37.04N 99.33W
05/29/2018  E1.50 INCH       COMANCHE           KS   STORM CHASER

            PING PONG SIZE HAIL.

&&
Special weather statement, May 29, 5:20 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
520 PM CDT TUE MAY 29 2018

KSZ030-031-292315-
Trego KS-Ellis KS-
520 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES UNTIL 615 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Trego Center, moving northeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Ellis, Wakeeney, Ogallah, Trego Center and Riga.

LAT...LON 3881 9970 3883 10002 3913 9991 3913 9927
TIME...MOT...LOC 2219Z 239DEG 24KT 3893 9985

Reynolds
Local storm report, May 29, 5:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
522 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             3 SSE WINDHORST         37.75N 99.62W
05/29/2018  E1.50 INCH       FORD               KS   PUBLIC

            PING PONG HAIL.

0515 PM     HAIL             3 SW WINDHORST          37.76N 99.69W
05/29/2018  E1.75 INCH       FORD               KS   PUBLIC

            GOLF BALL SIZE.

&&
Local storm report, May 29, 5:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
536 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             7 SE HANSTON            38.06N 99.62W
05/29/2018  E1.00 INCH       HODGEMAN           KS   PUBLIC

            QUARTER SIZE HAIL.

0520 PM     HAIL             7 SE HANSTON            38.06N 99.63W
05/29/2018  E1.25 INCH       HODGEMAN           KS   PUBLIC

            HALF DOLLAR HAIL.

&&
Local storm report, May 29, 5:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
538 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             8 N BLOOM               37.60N 99.90W
05/29/2018  E2.75 INCH       FORD               KS   TRAINED SPOTTER

&&

JAH
Local storm report, May 29, 5:43 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
543 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             HOWELL                  37.78N 100.18W
05/29/2018  E1.75 INCH       FORD               KS   PUBLIC

            GOLF BALL HAIL 102 RD/HWY 50.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:05 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness, Scott55 min
May 28, 7:11 PM CDTTornado WarningDDCLane10 min
May 28, 7:14 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell46 min
May 28, 7:23 PM CDTSevere Thunderstorm WarningDDCGrant, Kearny, Stevens52 min
May 28, 7:23 PM CDTSevere Thunderstorm WarningDDCEllis, Trego50 min
May 28, 7:37 PM CDTSevere Thunderstorm WarningDDCEllis, Finney, Hodgeman, Lane, Ness, Pawnee and 3 more53 min
May 28, 7:51 PM CDTSevere Thunderstorm WarningDDCEdwards, Finney, Ford, Gray, Haskell, Hodgeman and 3 more54 min
May 28, 7:56 PM CDTAreal Flood WarningDDCLane, Scott3 hr
May 28, 8:03 PM CDTTornado WarningDDCHodgeman, Ness12 min
May 28, 8:07 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Seward, Stevens53 min
May 28, 8:12 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego39 min
May 28, 8:22 PM CDTSevere Thunderstorm WarningDDCNess, Pawnee, Rush, Trego29 min
May 28, 8:38 PM CDTSevere Thunderstorm WarningDDCEdwards, Finney, Ford, Gray, Hodgeman, Pawnee67 min
May 28, 8:50 PM CDTRiver Flood WarningDDCEllis, Trego28 hr
May 28, 8:50 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Pawnee, Rush, Trego55 min
May 28, 9:22 PM CDTFlash Flood WarningDDCEllis, Trego6 hr
May 28, 9:25 PM CDTSpecial Weather StatementDDCGray, Haskell, Meade35 min
May 28, 9:41 PM CDTSpecial Weather StatementDDCSeward34 min
May 28, 10:01 PM CDTSpecial Weather StatementDDCClark, Meade29 min
May 28, 10:12 PM CDTSpecial Weather StatementDDCPawnee33 min
May 28, 10:15 PM CDTSpecial Weather StatementDDCSeward45 min
May 28, 10:40 PM CDTSpecial Weather StatementDDCClark50 min
May 29, 4:21 AM CDTRiver Flood WarningDDCTrego15 hr
May 29, 3:22 PM CDTSpecial Weather StatementDDCClark38 min
May 29, 3:37 PM CDTSpecial Weather StatementDDCHodgeman38 min
May 29, 3:43 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman47 min
May 29, 4:02 PM CDTSpecial Weather StatementDDCClark58 min
May 29, 4:07 PM CDTSevere Thunderstorm WarningDDCClark, Comanche53 min
May 29, 4:28 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman, Ness47 min
May 29, 4:30 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush45 min
May 29, 4:36 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman54 min
May 29, 4:43 PM CDTTornado WarningDDCFord, Gray21 min
May 29, 4:51 PM CDTSevere Thunderstorm WarningDDCFord, Gray54 min
May 29, 4:54 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche51 min
May 29, 5:02 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa43 min
May 29, 5:12 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee, Rush48 min
May 29, 5:20 PM CDTSpecial Weather StatementDDCTrego55 min
May 29, 5:32 PM CDTTornado WarningDDCFord16 min
May 29, 5:45 PM CDTSevere Thunderstorm WarningDDCFord45 min
May 29, 5:47 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa, Pawnee, Stafford43 min
May 29, 5:59 PM CDTSevere Thunderstorm WarningDDCFord, Kiowa46 min
May 29, 6:00 PM CDTSpecial Weather StatementDDCPawnee60 min
May 29, 6:05 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa55 min
May 29, 6:12 PM CDTSevere Thunderstorm WarningDDCEllis, Trego48 min
May 29, 6:26 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Pratt, Stafford64 min
May 29, 6:42 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Edwards, Kiowa, Pratt48 min
May 29, 6:47 PM CDTSevere Thunderstorm WarningDDCEllis43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.